Indiana, 2004

Tornadoes and Hail in Indiana, May 30, 2004

May 30, 2004 · NWS PAH · 8 events in 6 counties and zones

Widespread damaging winds raked southwest Indiana. Embedded short-lived tornadoes and intense downbursts caused pockets of severe damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.8 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread damaging winds raked southwest Indiana. Embedded short-lived tornadoes and intense downbursts caused pockets of severe damage. The single most destructive event was an F-2 tornado that struck Newburgh, Indiana. Another tornado in the northern suburbs of Evansville caused over one million dollars damage. Intense downbursts occurred in eastern Warrick County and southern Spencer County. The downburst in Warrick County occurred south of Tennyson, near the Spencer County line, where hundreds of trees were blown down or damaged. The damage area, which was caused by winds estimated near 85 MPH, was about 3.5 miles long and 50 to 75 yards wide. Little or no damage was reported to residences in this very sparsely populated area. Another larger downburst in southern Spencer County caused more significant damage from Enterprise to Rockport. Estimated winds from 70 to 80 MPH caused lots of damage to trees. The damage area was about 9 miles long and 2 miles wide. Some structures were damaged, and shingles were blown off roofs. Across the remainder of southwest Indiana, numerous trees were blown down across southern Gibson County, and a gust to 60 MPH was measured at St. Philip in Posey County. There were trees and limbs down in Posey County. Sporadic tree damage was reported across Pike County. In Warrick County, in addition to the Newburgh tornado and Tennyson downburst, there were numerous trees and power lines down in Boonville. In Spencer County, trees were blown down countywide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 30, 4:00 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, May 30, 4:00 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
500 PM CDT SUN MAY 30 2004

.DISCUSSION...

WITH SIGNIFICANT WAA GOING ON...SFC TEMPS ACROSS THE AREA WERE VERY
WARM...ALONG WITN THE DEWPOINTS. IN FAIRFIELD AND CARBONDALE
IL...TEMPS WERE AROUND 90 DEG WITH DEWPOINTS IN THE UPPER 70S.
SKIES HAD BECOME TEMPORARILY PARTLY CLOUDY MEANWHILE JUST AHEAD OF
THE MAJOR LINE OF STORMS MOVING THRU CENTRAL MO. EARLIER SPOTTY
CONVECTION PROVED TO HAVE TORNADIC CHARACTERISTICS...WITH SOME
TORNADO REPORTS AND NUMEROUS FUNNEL CLOUDS.

MESOETA...WHICH IS A LITTLE SLOWER THAN GFS/NGM IN THE VERY NEAR
TERM...INDICATES THAT THE FAVORABLE SHEAR PROFILE SHOULD BEGIN TO
DIMINISH IN THE NWRN HALF OF THE FCST AREA BY 03Z...WITH ALL BUT THE
FAR SERN CORNER EXPERIENCING BACKING WITH HEIGHT/CAA BY 09Z. CAPES
ARE EXPECTED TO DROP TO AROUND 1000 J/KG BY AROUND 03Z. WITH LINE OF
STORMS NOW APPROACHING OUR PART OF SEMO...WE WILL BE ON ALERT FOR
TORNADOES ESPECIALLY IN THE EARLY EVENING NORTH OF THE OHIO RIVER
AND STRAIGHT LINE WINDS LATER IN THE EVENING SOUTH OF THE OHIO
RIVER.

AS NEGATIVELY TILTED 500MB LOBE MOVES EAST...SOME SHOWERS...AND EVEN
A THUNDERSTORM OR TWO...ARE POSSIBLE JUST AFTER SUNRISE FOR THE FAR
SERN PART OF THE AREA. THE PARENT LOW WILL BEGIN TO MERGE WITH A
CYCLONIC FEATURE OVER THE NERN U.S. BY WED. THIS WILL BRING ANOTHER
COLD FRONT THRU THE REGION AND THE POSSIBILITY OF MORE SHOWERS AND
THUNDERSTORMS. NWRN MID LVL FLOW WILL CONTINUE THRU FRI /DAY5/...
WITH ENUF MOISTURE IN THE COLUMN TO NOT CALL THE SKY COVER MOSTLY
CLEAR.

DAY6 AND DAY7...GFS INDICATES DOUBLE BARRELLED 500 MB S/WVS AND SFC
LOWS TO THE NORTH AND THE SOUTH OF THE FCST AREA ARE TO MOVE EAST IN
OUR VICINITY. THESE FEATURES WILL BE IMBEDDED IN A LONG WAVE TROF IN
THE EAST PART OF THE COUNTRY. IT APPEARS ATTM THAT THE TWO SYSTEMS
WILL MERGE INTO A SINGLE 500MB S/WV BY SUN /DAY7/ AND WILL INCLUDE A
FROPA BY LATE SUN ACROSS THE FCST AREA...ENDING WHATEVER RAIN CHCS
THERE ARE...WHICH ARE ONLY ABOUT ONE IN THREE ON SUN.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE
MO...NONE
IL...NONE
IN...NONE

&&

DB
Hazardous weather outlook, May 30, 5:48 PM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
648 PM CDT SUN MAY 30 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-311000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
648 PM CDT SUN MAY 30 2004

...TORNADO WATCHES IN EFFECT FOR MUCH OF THE QUAD STATE THROUGH AT
LEAST 1 AM CDT MONDAY...

...HIGH RISK OF SEVERE THUNDERSTORMS THIS EVENING OVER MUCH OF THE
QUAD STATE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS EVENING FOR THE
ENTIRE QUAD STATE...EXCEPT FOR CARTER COUNTY IN SOUTHEAST MISSOURI.

A SOLID LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO MOVE EASTWARD
ACROSS THE ENTIRE QUAD STATE THROUGH THE EVENING AND INTO THE
OVERNIGHT HOURS.  DAMAGING WINDS...TORNADOES...AND LARGE HAIL WILL BE
POSSIBLE WITH THE LINE OF STORMS.  IN ADDITION HEAVY RAINFALL MAY
LEAD TO SOME FLOODING PROBLEMS ALONG THE LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE MISSISSIPPI AND OHIO RIVERS ARE FORECAST TO RISE OVER FLOOD STAGE
AT MANY LOCATIONS. THE FLOODING IS FORECAST TO BE MAINLY
MINOR...ALTHOUGH AGRICULTURAL INTERESTS WITH CROPS IN THE BOTTOMLANDS
WILL BE SIGNIFICANTLY AFFECTED. REFER TO THE LATEST FLOOD STATEMENTS
AND WARNINGS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TONIGHT THROUGHOUT THE QUAD STATE.

DRS

In the hours before

Local storm report, May 30, 6:18 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
718 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND GST     THEBES                  37.21N 89.45W
05/30/2004  60 MPH           ALEXANDER          IL   TRAINED SPOTTER

&&

DLL
Local storm report, May 30, 6:21 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
721 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND GST     THEBES                  36.38N 89.47W
05/30/2004  60 MPH           LAKE               TN   TRAINED SPOTTER

            TREES DOWN WITH INJURIES REPORTED. ANOUNT OF INJURIES
            UNKNOWN.

&&

DLL
Local storm report, May 30, 6:24 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
724 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     GOREVILLE               37.56N 88.97W
05/30/2004                   JOHNSON            IL   EMERGENCY MNGR

            WIND ESTIMATED 60 MPH. PEA SIZE HAIL ALSO.

&&

DLL
Local storm report, May 30, 6:26 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
726 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND GST     7 SE MARION             37.66N 88.85W
05/30/2004  50 MPH           WILLIAMSON         IL   EMERGENCY MNGR

            HEAVY RAINFALL AT GRASSY LAKE RAD AND ST HIGHWAY 148.

&&

DLL
Local storm report, May 30, 6:55 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
755 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FUNNEL CLOUD     NORRIS CITY             37.98N 88.33W
05/30/2004                   WHITE              IL   LAW ENFORCEMENT

            REPORTED NEAR THE HAMILTON/WHITE COUNTY LINE

0725 PM     TORNADO          CREAL SPRINGS           37.62N 88.84W
05/30/2004                   WILLIAMSON         IL   EMERGENCY MNGR

            BRIEF TOUCHDOWN REPORTED BETWEEN CREAL SPRINGS AND NEW
            BURNSIDE ON ROUTE 166. RELAYED FROM JOHNSON COUNTY EMA.

&&

DLL
Local storm report, May 30, 7:01 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
801 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND GST     7 W PADUCAH             37.07N 88.76W
05/30/2004  58 MPH           MCCRACKEN          KY   OFFICIAL NWS OBS

0755 PM     TSTM WND GST     LONE OAK                37.04N 88.67W
05/30/2004  60 MPH           MCCRACKEN          KY   BROADCAST MEDIA

&&

RJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Posey

When
May 30, 7:12 PM CST to 7:25 PM CST
Where
Posey County, Countywide
Measured
52 kt (60 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
38.033, -87.850

Thunderstorm Wind, Gibson

When
May 30, 7:15 PM CST to 7:30 PM CST
Where
Gibson County, Countywide
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.300, -87.583

Hail, Vanderburgh

When
May 30, 7:34 PM CST
Where
Vanderburgh County, Evansville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.983, -87.550

Tornado, Vanderburgh

When
May 30, 7:40 PM CST to 7:50 PM CST
Where
Vanderburgh County, 3 mi W of Darmstadt
Rating
F1
Path length
6 mi
Path width
200 yd
Property damage
$1.2 million
Reported by
NWS STORM SURVEY
Coordinates
38.100, -87.633

The tornado first touched down on Bromm Road, then tracked east directly across Darmstadt, finally lifting at Browning Road. Hundreds of trees were blown down, including many that landed on houses and power lines. A total of 42 single family homes, 6 commercial structures, and 1 agricultural structure were affected. One single family home and one business was destroyed. Five single family homes and four commercial buildings received major damage. The remainder of the 42 structures received only minor damage. Peak winds were estimated near 100 MPH. Strong gusty winds occurred throughout Vanderburgh County. A gust to 57 MPH was measured in Evansville.

Tornado, Warrick

When
May 30, 7:40 PM CST to 7:46 PM CST
Where
Warrick County, 3 mi SW of Newburgh
Rating
F2
Path length
3 mi
Path width
80 yd
Property damage
$2.5 million
Reported by
NWS STORM SURVEY
Coordinates
37.917, -87.450

This tornado touched down just west of Phelps Road, and it lifted at Highway 66 and Sharon Road. Access to the city of Newburgh was restricted due to many trees on roads and power lines. Many of the trees landed on homes, businesses, and vehicles. A front porch was torn off a home. Carports were destroyed, including one that was thrown into a ravine. The city's maintenance garage was buried under fallen trees, destroying four of the city's five trucks. Several roofs were blown off businesses. Peak winds were estimated near 120 MPH.

Thunderstorm Wind, Warrick

When
May 30, 7:40 PM CST to 7:55 PM CST
Where
Warrick County, Countywide
Measured
74 kt (85 mph) estimated gust
Property damage
$7,000
Reported by
NWS STORM SURVEY
Coordinates
38.100, -87.267

Thunderstorm Wind, Pike

When
May 30, 7:50 PM CST to 8:05 PM CST
Where
Pike County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -87.267

Thunderstorm Wind, Spencer

When
May 30, 8:00 PM CST to 8:15 PM CST
Where
Spencer County, Countywide
Measured
65 kt (75 mph) estimated gust
Property damage
$60,000
Reported by
NWS STORM SURVEY
Coordinates
38.000, -87.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyThe tornado archive for Indiana, 2004Warnings in Indiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398330, 5398329, 5398331, 5398402, 5398404, 5398405, 5398403, 5398406.